Alert archive / Arkansas / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS Memphis, TN

May 31, 20154 counties in Arkansas; Lauderdale County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 31, 2015, 12:41 AM CDT for 4 counties in Arkansas; Lauderdale County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2015, 12:41 AM CDT (05:41 UTC)
Expired
May 31, 2015, 3:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 44 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WGUS54 KMEG 310541
FFWMEG
ARC035-037-093-111-TNC097-310845-
/O.NEW.KMEG.FF.W.0033.150531T0541Z-150531T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 AM CDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...
  WESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...

* UNTIL 345 AM CDT

* AT 1241 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS 
  OCCURRED OVER THE PAST 2 HOURS.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3570 9103 3570 9029 3582 9028 3590 8974
      3565 8975 3559 8988 3552 8991 3552 8995
      3556 9001 3555 9004 3549 9004 3522 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 12:22 AM CDT, 19 minutes earlier.

Area forecast discussion, May 31, 12:22 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 AM CDT SUN MAY 31 2015

.UPDATE... /ISSUED 905 PM CDT SAT MAY 30 2015/

SKIES ARE MOSTLY CLEAR OVER A LARGE PORTION OF THE FORECAST AREA
THIS EVENING WITH TEMPERATURES RANGING FROM THE MID 60S TO MID
70S. A LINE OF THUNDERSTORMS HAS DEVELOPED OVER PORTIONS OF
EASTERN AND CENTRAL ARKANSAS. THIS LINE IS MOVING EAST AND WILL
EVENTUALLY MOVE INTO PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI. WILL UPDATE FORECAST TO REMOVE SOME EVENING WORDING
WITH NO BIG CHANGES NEEDED AT THIS TIME.

ARS

&&

.DISCUSSION... /ISSUED 640 PM CDT SAT MAY 30 2015/

A MESOSCALE CONVECTIVE VORTEX (MCV) CONTINUES TO LIFT NORTHEAST
ACROSS SOUTHEAST MISSOURI THIS AFTERNOON. THIS MCV HELPED TO
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE MID
SOUTH TODAY AS THE ATMOSPHERE BECAME MODERATELY UNSTABLE. STORMS
CONTINUE TO MOVE ACROSS PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI AND WILL PERSIST THROUGH THE EARLY EVENING HOURS. THE
AIRMASS REMAINS UNSTABLE AND LATEST KNQA VAD PROFILER SHOWS MODEST
DEEP LAYER FLOW AROUND 30 KTS. MODERATE INSTABILITY AND MODEST
SHEAR SHOULD ALLOW FOR A FEW SEVERE THUNDERSTORMS THROUGH EARLY
EVENING WITH DAMAGING WIND POTENTIAL. THESE STORMS SHOULD DIMINISH
BY LATER THIS EVENING.

ANOTHER MCV LOCATED OVER NORTHEAST TEXAS WILL LIFT NORTHEASTWARD
TONIGHT AS ANOTHER SHORTWAVE TROUGH MOVES SLOWLY EAST FROM THE
SOUTHERN PLAINS. THIS SHOULD HELP TO GENERATE NEW CONVECTION
OVERNIGHT...ESPECIALLY ACROSS SOUTHWEST SECTIONS OF THE FORECAST
AREA AFTER MIDNIGHT. PLAN TO MAINTAIN LIKELY POPS AFTER MIDNIGHT
FOR THESE AREAS WITH CHANCE POPS ELSEWHERE.

THIS SYSTEM WILL LIFT NORTHEAST ACROSS THE MID SOUTH ON SUNDAY AS
A COLD FRONT DROPS SOUTHEAST ACROSS THE REGION. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
SUNDAY...WITH THE GREATEST COVERAGE ACROSS AREAS ALONG AND SOUTH
OF INTERSTATE 40. THE AIRMASS SHOULD AGAIN BECOME MODERATELY
UNSTABLE ACROSS SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA
WITH A FEW STRONG TO SEVERE THUNDERSTORMS AGAIN POSSIBLE.

THE UPPER TROUGH SHOULD EVENTUALLY CUT OFF FROM THE MAIN FLOW AND
LINGER ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH MUCH OF NEXT
WEEK. THIS SHOULD ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
FORM ALMOST EACH DAY...ESPECIALLY ACROSS EASTERN SECTIONS OF THE
MID SOUTH. TEMPERATURES WILL SLOWLY WARM BACK TO NEAR AND
EVENTUALLY ABOVE SEASONAL AVERAGES BY THE END OF NEXT WEEK.

JLH

&&

.AVIATION...

06Z TAF CYCLE

AN UPPER LEVEL SHORT WAVE WILL MOVE INTO THE MIDSOUTH OVERNIGHT FROM
THE SOUTHWEST WHILE A WEAK COLD FRONT MOVES INTO THE REGION FROM THE
NORTHWEST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THESE WEATHER FEATURES WILL AFFECT THE TAF SITES
OVERNIGHT AND SUNDAY MORNING WITH PREVAILING CONDITIONS LOWERING TO
MVFR. AN UPPER LEVEL LOW WILL CLOSE OFF OVER THE MIDSOUTH DURING THE
DAY SUNDAY AND SUNDAY EVENING WITH MVFR CONDITIONS CONTINUING TO
PREVAIL ALONG WITH A THREAT OF SHOWERS THROUGH THE AFTERNOON AND
EVENING. ALSO KEPT IN VCTS AT KTUP THROUGH THE AFTERNOON AND EVENING
WHERE CONFIDENCE OF THUNDER IS GREATER THAN ELSEWHERE AFTER 31/17Z.
WINDS TONIGHT GENERALLY 6 KTS OR LESS. WINDS SUNDAY BECOMING
NORTHERLY 6-10 KTS AT KMEM...KMKL...AND KJBR...SOUTHWEST 7 KTS AT
KTUP.

JCL/KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 3:39 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT MAY 30 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-312245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
339 PM CDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WEST TENNESSEE AND NORTH MISSISSIPPI...MAINLY EAST OF A LINE FROM
UNION CITY TENNESSEE TO JACKSON TENNESSEE TO CLARKSDALE
MISSISSIPPI. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND HEAVY RAINFALL. THIS THREAT SHOULD DIMINISH BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
AREAS ALONG AND SOUTH OF INTERSTATE 40 ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY WIND DAMAGE OR LARGE HAIL TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS VIA SOCIAL MEDIA...NWS CHAT...OR
OUR SPOTTER PHONE LINE.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:20 PM CDTSpecial Weather StatementMEGHardeman40 min
May 31, 12:50 PM CDTSpecial Weather StatementMEGDecatur25 min
May 31, 12:54 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson36 min
May 31, 1:18 PM CDTFlash Flood WarningMEGChester, Decatur, Henderson, McNairy3 hr

Nearby

Flash Flood Warnings in Arkansas, 2015Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.